Alert archive / Wyoming / Tornado Warnings in 2019

Tornado Warning 4, NWS Riverton, WY

July 2, 2019Big Horn County, Washakie County, Wyoming

NWS Riverton, WY issued this tornado warning at Jul 2, 2019, 1:46 PM MDT for Big Horn County, Washakie County, Wyoming. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2019, 1:46 PM MDT (19:46 UTC)
Expired
Jul 2, 2019, 2:15 PM MDT
In force
29 min
Issued by
NWS Riverton, WY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

Counties Big Horn County, WY, Washakie County, WY

The radar

The Riverton/Lander radar (KRIW), 118 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 2, 1:33 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 7.8 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2019-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2019-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-248 J/kg
Mixed-layer LCL
2435 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

948 
WFUS55 KRIW 021946
TORRIW
WYC003-043-022015-
/O.NEW.KRIW.TO.W.0004.190702T1946Z-190702T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Riverton WY
146 PM MDT Tue Jul 2 2019

The National Weather Service in Riverton has issued a

* Tornado Warning for...
  South central Big Horn County in central Wyoming...
  Northwestern Washakie County in central Wyoming...

* Until 215 PM MDT.

* At 146 PM MDT, a severe thunderstorm capable of producing a tornado
  was located 16 miles northwest of Wyoming Boys School, which is 17
  miles west of Worland, moving east at 35 mph.

  HAZARD...Tornado and ping pong ball size hail.

  SOURCE...Weather spotters reported funnel cloud.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  south central Big Horn and northwestern Washakie Counties,
  including the following locations... Washakie County Fairgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4400 10842 4417 10841 4432 10766 4397 10761
TIME...MOT...LOC 1946Z 259DEG 31KT 4410 10828 

TORNADO...RADAR INDICATED
HAIL...1.50IN

$$

Straub
2 follow-up statements
915 
WWUS55 KRIW 022002
SVSRIW

Severe Weather Statement
National Weather Service Riverton WY
202 PM MDT Tue Jul 2 2019

WYC003-043-022015-
/O.CON.KRIW.TO.W.0004.000000T0000Z-190702T2015Z/
Big Horn-Washakie-
202 PM MDT Tue Jul 2 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 215 PM MDT FOR SOUTH
CENTRAL BIG HORN AND NORTHWESTERN WASHAKIE COUNTIES...
    
At 202 PM MDT, a severe thunderstorm capable of producing a tornado
was located 9 miles northwest of Worland, moving east at 35 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Worland and Washakie County Fairgrounds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4400 10842 4417 10841 4432 10766 4397 10761
TIME...MOT...LOC 2002Z 259DEG 31KT 4413 10809 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

Straub
306 
WWUS55 KRIW 022011
SVSRIW

Severe Weather Statement
National Weather Service Riverton WY
211 PM MDT Tue Jul 2 2019

WYC003-043-022020-
/O.EXP.KRIW.TO.W.0004.000000T0000Z-190702T2015Z/
Big Horn-Washakie-
211 PM MDT Tue Jul 2 2019

...THE TORNADO WARNING FOR SOUTH CENTRAL BIG HORN AND NORTHWESTERN
WASHAKIE COUNTIES WILL EXPIRE AT 215 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
central Wyoming.

LAT...LON 4400 10842 4417 10841 4432 10766 4397 10761
TIME...MOT...LOC 2010Z 259DEG 31KT 4414 10801 

$$

Straub

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this tornado warning went out at Jul 2, 11:32 AM MDT, 2 hours 14 minutes earlier.

Area forecast discussion, Jul 2, 11:32 AM MDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1132 AM MDT Tue Jul 2 2019

.SHORT TERM...Today and tonight

Another day of convective weather across much of the Cowboy State
today. The Gulf remains open today (continuing through Thursday),
keeping dewpoints in the 40s and 50s for areas east of the Divide.
The higher dewpoints (low to middle 50s) will be in Johnson
County, with upper 40s to near 50 degrees will be in the Bighorn
Basin. The strongest instability will be over Johnson County, with
Cape values of 2000-2500 J/kg and LI's of -6 to -8, leading to
severe storms with large hail and strong damaging winds being
likely this afternoon. Directional shear is considerable enough
for tornadoes to be a threat as well. The threat for severe storms
is a bit lower in the Bighorn Basin, with Cape values of
1000-1500 J/kg (this is about 500-1000 J/kg lower compared to
Monday) and LI's of
-2 to -4. However, directional shear will be somewhat significant
with veering winds in place.

Isolated to scattered thunderstorms will also be possible over
southern portions. This will mainly occur over Sweetwater County
northward to southern portions of Fremont and Natrona counties.
These storms will be less severe and be more of a dry thunderstorm
variety. Drier air will begin to infiltrate southwestern portions
today, which will also aid in lowering the dewpoints across the
aforementioned areas. This dry air, combined with southwest winds
with gusts of 25 to 30 mph, will also lead to elevated fire
conditions across southern WY.

Overall, storms will be moving to the east-northeast through the
afternoon and end across much of the area this evening. Isolated
storms could be ongoing over Johnson and Natrona counties after
sunset this evening, but will end by midnight. A cold front, over
S MT, will progress southward into N WY late this afternoon and
quickly make it to central portions by 06Z Wednesday. Higher RH's
and lower clouds will spread behind the front, reminiscent of the
low clouds that developed over the weekend.

.LONG TERM...Wednesday through Monday

Afternoon and evening showers and thunderstorm chances will continue
through the week as several shortwaves embedded within the upper
flow sweep across the forecast area. The best coverage will be in
northern Wyoming and over higher elevations. With a drier airmass
and an increasing southwest flow across southwestern Wyoming,
relative humidities will return to the teens on Wednesday and
elevate fire weather conditions. By Friday, models suggest the low
sitting to the northwest will finally lift across Montana. Gusty
winds are likely towards the end of the week as the pressure
gradient tightens in response to the lifting low. Afternoon
temperatures will remain warm through the period with the warmest
day likely Sunday as stronger ridging sets in. A shortwave lifting
across the Intermountain West and Northern Rockies will dampen this
ridge for Monday with more zonal flow anticipated to begin next
week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1125 AM MDT Tue Jul 2 2019

Convection starting to fire this afternoon, approaching both COD
and RKS. Expect VCTS expending to WRL, CPR, RIW and LND later this
afternoon, with variably gusty winds expected. Thunderstorm
activity is expected to decrease around sunset, with the
thunderstorms moving off to the northeast. A cold front will drop
southward across the Big Horn Basin late this afternoon and from
CPR across the Wind River basin this evening. Areas north of the
front will see lighter north winds and MVFR cigs through most of
the night. The front will not move much in the morning, so any
lower clouds will have a hard time eroding through noon.

&&

.FIRE WEATHER...

Strong to severe thunderstorms will be possible over northern
portions this afternoon. Tornadoes cannot be ruled out in these
areas, but will be more likely over zones 281 and 285. Elevated
fire conditions will return across southern zones this afternoon.
Isolated to scattered thunderstorms will also occur over zones 279
and 289. These will more than likely be dry thunderstorms, due to
the infiltration of the drier air.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LaVoie
LONG TERM...Myers
AVIATION...Straub
FIRE WEATHER...LaVoie
Hazardous weather outlook, Jul 2, 3:38 AM MDT, 10 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
338 AM MDT Tue Jul 2 2019

WYZ001>020-022>030-030945-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
338 AM MDT Tue Jul 2 2019

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and Tonight.

Scattered afternoon and evening thunderstorms, especially across
the Bighorn Basin, Johnson County, and the Absaroka Mountains
where some of the storms may be strong to severe. Elevated fire
conditions over southern and southwestern Wyoming.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday and Independence Day...Scattered afternoon and evening
thunderstorms across mainly northern and northwestern Wyoming. It
will be driest across southwest Wyoming.

Wednesday through Independence Day...Elevated fire conditions
possible over southwest Wyoming.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Jul 2, 1:22 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service Riverton WY
122 PM MDT Tue Jul 2 2019

WYZ003>006-021945-
North Big Horn Basin-Southeast Big Horn Basin-Cody
Foothills-Southwest Big Horn Basin-
122 PM MDT Tue Jul 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HOT SPRINGS...
SOUTHWESTERN BIG HORN...NORTHWESTERN WASHAKIE AND SOUTHEASTERN PARK
COUNTIES UNTIL 145 PM MDT...

At 121 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Meeteetse, moving east at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central Hot
Springs, southwestern Big Horn, northwestern Washakie and
southeastern Park Counties, including the following locations...
Badlands Overlook.

LAT...LON 4425 10842 4396 10840 4395 10868 4398 10872
      4398 10875 4399 10879 4412 10884 4418 10869
TIME...MOT...LOC 1921Z 255DEG 7KT 4406 10870

Swanson

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 6:31 PM MDTSpecial Weather StatementRIWNatrona29 min
Jul 1, 6:54 PM MDTSpecial Weather StatementRIWNatrona36 min
Jul 1, 7:06 PM MDTSevere Thunderstorm WarningRIWNatrona39 min
Jul 2, 1:22 PM MDTSpecial Weather StatementRIWHot Springs23 min
Jul 2, 2:51 PM MDTSpecial Weather StatementRIW24 min
Jul 2, 3:09 PM MDTSpecial Weather StatementRIWJohnson36 min
Jul 2, 3:17 PM MDTSpecial Weather StatementRIWWashakie28 min
Jul 2, 3:25 PM MDTSpecial Weather StatementRIWSheridan20 min
Jul 2, 3:48 PM MDTSpecial Weather StatementRIWWashakie27 min
Jul 2, 4:11 PM MDTSpecial Weather StatementRIWHot Springs34 min
Jul 2, 4:39 PM MDTSpecial Weather StatementRIWNatrona36 min
Jul 2, 4:48 PM MDTSpecial Weather StatementRIWHot Springs27 min
Jul 2, 4:50 PM MDTSpecial Weather StatementRIW40 min
Jul 2, 5:01 PM MDTSpecial Weather StatementRIWNatrona29 min
Jul 2, 5:03 PM MDTSpecial Weather StatementRIWJohnson27 min
Jul 2, 5:17 PM MDTSpecial Weather StatementRIWNatrona28 min
Jul 2, 5:28 PM MDTSpecial Weather StatementRIWBig Horn32 min
Jul 2, 5:44 PM MDTSpecial Weather StatementRIWBig Horn31 min

Nearby

Tornado Warnings in Wyoming, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.